Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 104, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 12, 2005, 3:30 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2005, 3:30 PM MST (22:30 UTC)
- Expired
- Aug 12, 2005, 4:30 PM MST
- In force
- 60 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1082 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:45 PM MST, 45 minutes earlier.
Area forecast discussion, Aug 12, 2:45 PM MST, 45 minutes before
AZZ020>028-CAZ030>033-130500-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
245 PM MST FRI AUG 12 2005
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
THE COMBINATION OF A SERIES OF LOW PRESSURE SYSTEMS MOVING INTO
ARIZONA...AND A VERY HUMID AIRMASS WILL CONTINUE THE CHANCE FOR
SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL AND PARTS OF SOUTHWEST
ARIZONA THIS WEEKEND. A DRIER AIRMASS WILL MOVE INTO SOUTHEAST
CALIFORNIA FOR MOSTLY CLEAR SKIES. THE THREAT FOR AFTERNOON AND
EVENING SHOWERS WILL CONTINUE OVER SOUTH CENTRAL ARIZONA NEXT WEEK.
&&
.DISCUSSION...
THE FLOW PATTERN WAS SHIFTING TOWARD A TRANSITIONAL EVENT...MEANING
STRONGER WESTERLIES...MORE UPPER LEVEL WIND SHEAR...AND HIGH
MOISTURE CONTENT STILL REMAINING OVER SOUTH CENTRAL AND PARTS OF
SOUTH WEST AZ. THUNDERSTORMS GOT AN EARLY START OVER THE CENTRAL
MOUNTAINS TODAY AND WERE TRYING TO BACKBUILD SOUTH INTO THE DESERTS.
AN 18Z PHOENIX SOUNDING SHOWED THE AIRMASS WAS VERY UNSTABLE ON THE
CENTRAL DESERTS. A FLASH FLOOD WATCH IS STILL POSTED UNTIL 10 PM FOR
PARTS OF SOUTH CENTRAL AZ.
AN UPPER LEVEL CUTOFF LOW OVER NORTHERN BAJA IS FORECAST TO MOVE
INTO PARTS OF SOUTHERN AZ ON SATURDAY...WITH A STRONGER PACIFIC
SHORTWAVE EXPECTED INTO SOUTHERN CA SUNDAY AND MONDAY. THE FLOW
ALOFT WILL BECOME MORE DYNAMICAL UNDER THIS FLOW...THEREFORE THE
CHANCE FOR SHOWERS AND THUNDDERSTORMS WILL CONTINUE OVER SOUTH
CENTRAL AZ THIS WEEKEND. A DRIER AIRMASS WILL SPREAD INTO SOUTHEAST
CA AND FAR SOUTHWEST AZ ELIMINATING THE CHANCE FOR STORMS THIS
WEEKEND AND NEXT WEEK. HOWEVER BECAUSE MOISTURE WILL REMAIN OVER
SOUTH CENTRAL AZ...WITH DAY TO DAY PERTURBATIONS IN THE FLOW...A
SLIGHT CHANCE OF STORMS WILL CONTINUE OVER SOUTH CENTRAL AZ NEXT
WEEK.
&&
.AVIATION...
DISCUSSION FOR 00Z TAFS. TAFS ADEQUATELY DEPICT CURRENT WEATHER. SEE
TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH...LAXTAFIPL FOR
MORE DETAILED INFORMATION.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH FOR MARICOPA...NORTHERN PINAL...AND SOUTHERN
GILA COUNTIES UNTIL 10 PM.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
VASQUEZHazardous weather outlook, Aug 12, 6:31 AM MST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 631 AM MST FRI AUG 12 2005 AZZ020>028-CAZ030>033-130100- GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY- RIVERSIDE COUNTY/EASTERN DESERTS- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY- 631 AM MST (631 AM PDT) FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY VERY HUMID TROPICAL AIR STILL OVER THE AREA COMBINED WITH LOW PRESSURE SYSTEMS OVER NORTHERN BAJA CALIFORNIA AND NORTHERN ARIZONA WILL CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS WILL PRODUCE LOCALLY VERY HEAVY RAIN WITH A POSSIBILITY OF FLASH FLOODING ESPECIALLY IN UPSLOPE AREAS...AND THOSE AREAS BURNED BY FIRES. STRONG GUSTY DAMAGING WINDS ARE ALSO POSSIBLE WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY HUMID TROPICAL AIR WILL STILL BE OVER SOUTHWEST AND SOUTH- CENTRAL ARIZONA AT LEAST THROUGH SATURDAY. THIS WILL RESULT IN SOME AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AGAIN. SOME OF THESE STORMS WILL PRODUCE LOCALLY VERY HEAVY RAIN WITH A POSSIBILITY OF FLASH FLOODING. STRONG GUSTY DAMAGING WINDS ARE ALSO POSSIBLE WITH THE THUNDERSTORMS. SOME DRIER AIR WILL MOVE INTO SOUTHEAST CALIFORNIA THIS WEEKEND AND SPREAD EAST ACROSS SOUTHWEST AND SOUTH-CENTRAL ARIZONA BY THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ELLIS
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:04 PM MST | Severe Thunderstorm Warning | PSR | Gila | 30 min |
| Aug 12, 12:38 PM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Aug 12, 2:31 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 59 min |
| Aug 12, 3:54 PM MST | Flash Flood Warning | PSR | Gila, Maricopa, Pinal | 36 min |
| Aug 12, 4:16 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 59 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.